Nifedipine and Weight Gain
For some people taking nifedipine, weight gain can become a problem. In clinical studies, weight gain was reported as a rare side effect, occurring in less than 1 percent of people taking it. If you are noticing a weight gain with nifedipine, your healthcare provider may recommend making certain lifestyle changes or trying a different medication.
Nifedipine and Weight Gain: An OverviewThere are a number of possible side effects with nifedipine, and weight gain does appear to be one of them. This data comes from clinical trials where the drug was extensively studied and side effects were documented.
Understanding Side Effects and Clinical TrialsBefore medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people taking the drug (common side effects) and those that occur in less than 1 percent of people taking the drug (rare side effects).
In these studies, weight gain was reported as a rare side effect of nifedipine, occurring in less than 1 percent of people taking it. In fact, not every nifedipine product reports weight gain as a possible side effect.
Nifedipine and Weight Gain: SuggestionsIf you are noticing a weight gain with nifedipine, talk to your healthcare provider. He or she will do a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may recommend other lifestyle changes or possibly switch you to another medication for angina or high blood pressure.
(Click BMI Calculator to see if your weight is within a healthy range.)